Satisfiability of Acyclic and Almost Acyclic CNF Formulas

Authors Sebastian Ordyniak, Daniel Paulusma, Stefan Szeider



PDF
Thumbnail PDF

File

LIPIcs.FSTTCS.2010.84.pdf
  • Filesize: 468 kB
  • 12 pages

Document Identifiers

Author Details

Sebastian Ordyniak
Daniel Paulusma
Stefan Szeider

Cite AsGet BibTex

Sebastian Ordyniak, Daniel Paulusma, and Stefan Szeider. Satisfiability of Acyclic and Almost Acyclic CNF Formulas. In IARCS Annual Conference on Foundations of Software Technology and Theoretical Computer Science (FSTTCS 2010). Leibniz International Proceedings in Informatics (LIPIcs), Volume 8, pp. 84-95, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2010)
https://doi.org/10.4230/LIPIcs.FSTTCS.2010.84

Abstract

We study the propositional satisfiability problem (SAT) on classes of CNF formulas (formulas in Conjunctive Normal Form) that obey certain structural restrictions in terms of their hypergraph structure, by associating to a CNF formula the hypergraph obtained by ignoring negations and considering clauses as hyperedges on variables. We show that satisfiability of CNF formulas with so-called ``beta-acyclic hypergraphs'' can be decided in polynomial time. We also study the parameterized complexity of SAT for ``almost'' beta-acyclic instances, using as parameter the formula's distance from being beta-acyclic. As distance we use the size of smallest strong backdoor sets and the beta-hypertree width. As a by-product we obtain the W[1]-hardness of SAT parameterized by the (undirected) clique-width of the incidence graph, which disproves a conjecture by Fischer, Makowsky, and Ravve (Discr. Appl. Math. 156, 2008).
Keywords
  • Satisfiability
  • chordal bipartite graphs
  • beta-acyclic hypergraphs
  • backdoor sets
  • parameterized complexity

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads